Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 141, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 22, 2016, 4:52 PM MDT for Corson County, Dewey County, South Dakota. It was in force for 68 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2016, 4:52 PM MDT (22:52 UTC)
- Expired
- Jul 22, 2016, 6:00 PM MDT
- In force
- 68 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Corson County, SD, Dewey County, SD
The radar
The Bismarck radar (KBIS), 158 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 5:10 PM MDT | HAIL 2.5 | 6 Wsw Little Moreau Rec, SD | RELAYED VIA SOCIAL MEDIA. RADAR ESTIMATED TIME AND LOCATION. |
| Jul 22, 5:24 PM MDT | HAIL 1 | 6 W Little Moreau Rec A, SD | . |
| Jul 22, 5:29 PM MDT | HAIL 1.75 | 6 Wsw Little Moreau Rec, SD | . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 22, 3:06 PM MDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.9 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1508 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 1038 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
382 WUUS53 KABR 222252 SVRABR SDC031-041-230000- /O.NEW.KABR.SV.W.0141.160722T2252Z-160723T0000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 452 PM MDT FRI JUL 22 2016 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA... SOUTH CENTRAL CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA... * UNTIL 600 PM MDT * AT 452 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LITTLE MOREAU REC AREA...OR 24 MILES NORTH OF EAGLE BUTTE...MOVING NORTHEAST AT 20 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * THIS SEVERE THUNDERSTORM WILL BE NEAR... LITTLE MOREAU REC AREA AROUND 500 PM MDT. TIMBER LAKE AROUND 515 PM MDT. GLENCROSS AROUND 530 PM MDT. SPRING LAKE AROUND 540 PM MDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4521 10117 4529 10129 4562 10105 4549 10071 TIME...MOT...LOC 2252Z 221DEG 18KT 4535 10116 HAIL...1.00IN WIND...<50MPH $$ TDK
2 follow-up statements
871
WWUS53 KABR 222335
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
535 PM MDT FRI JUL 22 2016
SDC031-041-230000-
/O.CON.KABR.SV.W.0141.000000T0000Z-160723T0000Z/
DEWEY SD-CORSON SD-
535 PM MDT FRI JUL 22 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR NORTH CENTRAL DEWEY AND SOUTH CENTRAL CORSON COUNTIES...
AT 535 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER LITTLE MOREAU
REC AREA...OR 24 MILES NORTH OF EAGLE BUTTE...MOVING NORTHEAST AT 10
MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
THIS SEVERE STORM WILL BE NEAR...
TIMBER LAKE AROUND 555 PM MDT.
GLENCROSS AROUND 600 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4525 10110 4535 10124 4562 10105 4549 10071
TIME...MOT...LOC 2335Z 237DEG 9KT 4535 10109
HAIL...1.50IN
WIND...60MPH
$$
TDK306
WWUS53 KABR 222359
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
559 PM MDT FRI JUL 22 2016
SDC031-041-230009-
/O.EXP.KABR.SV.W.0141.000000T0000Z-160723T0000Z/
DEWEY SD-CORSON SD-
559 PM MDT FRI JUL 22 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL DEWEY AND SOUTH
CENTRAL CORSON COUNTIES WILL EXPIRE AT 600 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
IS STILL POSSIBLE WITH THIS THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
NORTH CENTRAL SOUTH DAKOTA.
LAT...LON 4525 10110 4535 10124 4562 10105 4549 10071
TIME...MOT...LOC 2356Z 221DEG 18KT 4535 10109
$$
TDKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:06 PM MDT, 2 hours 46 minutes earlier.
Area forecast discussion, Jul 22, 2:06 PM MDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
306 PM CDT FRI JUL 22 2016
.SHORT TERM...(This Evening through Sunday Night)
Issued at 306 PM CDT FRI JUL 22 2016
Looks to be an active evening coming for the region. Elevated
convection in ND became sfc rooted and is now moving southeast
through the central ABR CWA with large hail and high winds being
reported. Will likely see more convection fire up on outflows across
the region through evening, especially given very unstable airmass
across the region. Deep layer shear is fairly decent over northern
SD, but ll shear (0-1km) is somewhat week, which should limit the
tornado potential.
More activity is currently developing over western SD/NE in advance
of mid level wave tracking out of WY. This activity is expected to
spread into the western CWA this evening, and across the rest of the
state overnight. The highest probabilities of severe this evening
are probably over NW/NC SD where instability remains high and deep
layer shear is highest. However strong instability CWA wide could
promote strong/severe storms even over southwest CWA.
On Saturday afternoon storms a head of an advancing front could turn
severe in the afternoon, mainly east of the James Valley. The rest
of the short range looks fairly tranquil as high pressure builds
south over the area.
.LONG TERM...(Monday through Friday)
Issued at 306 PM CDT FRI JUL 22 2016
The mid level flow over the CONUS will feature a developing positive
Pacific North American pattern as we head into and through the long
term. With the mid level ridge building out west, the flow will turn
to northwest across much of the Northern Plains. This presents
issues for timing any waves across the region. Several systems look
to move through during the period with the models all over the place
concerning pcpn chances. For now will have to accept the broad
brush approach and hope for better timing in future runs.
Temperatures overall should average out below normal due to the
influx of air from the north.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1222 PM CDT FRI JUL 22 2016
Storms located just north of the state line may impact the KABR
terminal later this afternoon. Additional storms may also form
close to KMBG. Both these terminals could see activity through
much of the afternoon/evening, with diminishing confidence
overnight.
&&
.ABR Watches/Warnings/Advisories...
SD...Excessive Heat Warning until 7 PM CDT /6 PM MDT/ this evening for
SDZ003-004-009-010-015>020-022-023-033>037-045-048-051.
MN...NONE.
&&
SHORT TERM...TDK
LONG TERM...TDK
AVIATION...ConnellyHazardous weather outlook, Jul 22, 4:13 AM MDT, 12 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 513 AM CDT FRI JUL 22 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-231015- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 513 AM CDT FRI JUL 22 2016 /413 AM MDT FRI JUL 22 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT HEAT INDICES WILL RANGE FROM 95 DEGREES TO 110 DEGREES ACROSS THE AREA ONCE AGAIN TODAY. STRONG TO SEVERE STORMS ARE POSSIBLE ACROSS THE AREA LATE THIS AFTERNOON ACROSS NORTH CENTRAL SOUTH DAKOTA...THEN OVER ALL OF THE FORECAST AREA DURING THE OVERNIGHT HOURS. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS...ALTHOUGH THERE IS A SMALL TORNADO THREAT OVER NORTH CENTRAL SOUTH DAKOTA LATE THIS AFTERNOON INTO THE EARLY EVENING HOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY STRONG TO SEVERE STORMS ARE POSSIBLE ONCE AGAIN SATURDAY AFTERNOON AND EVENING...MAINLY ACROSS NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. LARGE HAIL AND STRONG WINDS ARE THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON INTO THE EARLY EVENING OVER NORTH CENTRAL SOUTH DAKOTA. TMT
In the hours before
Local storm report, Jul 22, 3:23 PM MDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
423 PM CDT FRI JUL 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL TULARE 44.74N 98.51W
07/22/2016 E1.00 INCH SPINK SD TRAINED SPOTTER
.
&&
RLLocal storm report, Jul 22, 3:33 PM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
433 PM CDT FRI JUL 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL 4 N CRESBARD 45.23N 98.95W
07/22/2016 E1.50 INCH FAULK SD PUBLIC
SOCIAL MEDIA PHOTO. APPROXIMATE TIME.
&&
RLLocal storm report, Jul 22, 3:58 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
458 PM CDT FRI JUL 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM HAIL TULARE 44.74N 98.50W
07/22/2016 E1.75 INCH SPINK SD PUBLIC
ESTIMATED SIZE FROM SOCIAL MEDIA PHOTO.
RADAR ESTIMATED TIME.
&&
RLLocal storm report, Jul 22, 4:14 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
514 PM CDT FRI JUL 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL ISABEL 45.40N 101.43W
07/22/2016 E1.50 INCH DEWEY SD TRAINED SPOTTER
.
&&
KSLocal storm report, Jul 22, 4:46 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
546 PM CDT FRI JUL 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL FIRESTEEL 45.43N 101.28W
07/22/2016 E1.00 INCH DEWEY SD TRAINED SPOTTER
.
&&
KSLocal storm report, Jul 22, 4:52 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
552 PM CDT FRI JUL 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM HAIL FIRESTEEL 45.43N 101.28W
07/22/2016 E1.75 INCH DEWEY SD TRAINED SPOTTER
HAIL OF ALL SIZES, UP TO GOLF BALL. .
&&
RLThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 4:06 AM MDT | Special Weather Statement | ABR | Campbell | 24 min |
| Jul 22, 11:43 AM MDT | Severe Thunderstorm Warning | ABR | Campbell, McPherson | 35 min |
| Jul 22, 12:15 PM MDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson | 45 min |
| Jul 22, 12:48 PM MDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, McPherson | 42 min |
| Jul 22, 1:19 PM MDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, Faulk, Spink | 41 min |
| Jul 22, 1:55 PM MDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, Faulk, Spink | 50 min |
| Jul 22, 2:10 PM MDT | Severe Thunderstorm Warning | ABR | Faulk, Hand | 35 min |
| Jul 22, 2:24 PM MDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Spink | 51 min |
| Jul 22, 2:59 PM MDT | Severe Thunderstorm Warning | ABR | Hand, Spink | 61 min |
| Jul 22, 3:48 PM MDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 42 min |
| Jul 22, 4:20 PM MDT | Severe Thunderstorm Warning | ABR | Corson | 40 min |
| Jul 22, 4:28 PM MDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 62 min |
| Jul 22, 4:33 PM MDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 57 min |
| Jul 22, 5:28 PM MDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 47 min |
| Jul 22, 5:59 PM MDT | Flash Flood Warning | ABR | Corson, Dewey | 6 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.